Anaphylaxis From Vaccination Is Very Rare

Laurie Barclay, MD

October 06, 2003

Oct. 6, 2003 -- Anaphylaxis from vaccination is very rare, according to the results of a study of health maintenance organization (HMO) patients published in the October issue of Pediatrics.

"Patients and health care providers can be reassured that vaccine-associated anaphylaxis is a rare event," write Kari Bohlke, ScD, from the Center for Health Studies at the Group Health Cooperative in Seattle, Washington, and colleagues from the Vaccine Safety Datalink Team. "Nevertheless, providers should be prepared to provide immediate medical treatment should it occur."

The investigators identified potential cases of anaphylactic shock and adverse reactions from vaccines among children and adolescents who were enrolled from 1991 to 1997 at four HMOs that took part in the Vaccine Safety Datalink Project. Cases were screened from International Classification of Diseases (ICD) codes on days 0 to 2 after vaccination and were confirmed from the medical record.

After administration of 7,644,049 vaccine doses, there were five cases of potentially vaccine-associated anaphylaxis, yielding a risk of 0.65 cases per million doses (95% confidence interval [CI], 0.21 - 1.53). None of the episodes resulted in death.

Vaccines linked to the anaphylactic episodes were generally given in combination, including measles-mumps-rubella, hepatitis B, diphtheria-tetanus, diphtheria-tetanus-pertussis, Haemophilus influenzae type b, and oral polio vaccine. However, there was one case of anaphylaxis after administration of only measles-mumps-rubella vaccine.

Including ICD codes for allergy in the initial screen led to identification of one additional case after 653,990 vaccine doses, yielding a risk of 1.53 cases per million doses (95% CI, 0.04 - 8.52).

Although the investigators conclude that anaphylaxis after vaccination is rare, they recommend following precautions to minimize risk. "A history of anaphylaxis to a specific vaccine component is a contraindication to receipt of that vaccine," the authors write. "Children who have had an anaphylactic reaction to a specific vaccine should not receive subsequent doses of that vaccine, although desensitization may be possible in some cases."

The Centers for Disease Control and Prevention and the Association of American Health Plans helped support this study.

Pediatrics. 2003;112:815-820

Reviewed by Gary D. Vogin, MD

 

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....